Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 129, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2018, 9:13 PM CDT for Grundy County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2018, 9:13 PM CDT (02:13 UTC)
- Expired
- Jun 9, 2018, 9:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Grundy County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 9:35 PM CDT | HAIL 0.88 | Grundy Center, IA | VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 7:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
697
WUUS53 KDMX 100213
SVRDMX
IAC075-100245-
/O.NEW.KDMX.SV.W.0129.180610T0213Z-180610T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
913 PM CDT SAT JUN 9 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Central Grundy County in central Iowa...
* Until 945 PM CDT.
* At 913 PM CDT, a severe thunderstorm was located 8 miles northeast
of Eldora, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Grundy Center, Wellsburg and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9272 4230 9274 4237 9300 4247 9300
4245 9268
TIME...MOT...LOC 0213Z 287DEG 22KT 4241 9295
HAIL...1.00IN
WIND...<50MPH
$$
Cogil2 follow-up statements
270
WWUS53 KDMX 100227
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
927 PM CDT SAT JUN 9 2018
IAC075-100245-
/O.CON.KDMX.SV.W.0129.000000T0000Z-180610T0245Z/
Grundy IA-
927 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL GRUNDY COUNTY...
At 927 PM CDT, a severe thunderstorm was located near Grundy Center,
moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Grundy Center and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9272 4230 9274 4236 9298 4242 9285
4245 9268
TIME...MOT...LOC 0227Z 287DEG 22KT 4238 9284
HAIL...1.00IN
WIND...<50MPH
$$
Cogil661
WWUS53 KDMX 100243
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
943 PM CDT SAT JUN 9 2018
IAC075-100253-
/O.EXP.KDMX.SV.W.0129.000000T0000Z-180610T0245Z/
Grundy IA-
943 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRUNDY COUNTY WILL
EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Iowa.
LAT...LON 4230 9272 4230 9274 4236 9298 4242 9285
4245 9268
TIME...MOT...LOC 0243Z 287DEG 22KT 4235 9272
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:48 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 9, 6:48 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 648 PM CDT Sat Jun 9 2018 .SHORT TERM.../Tonight through Sunday/ Issued at 406 PM CDT Sat Jun 9 2018 Surface low over north central Iowa at 300 pm CDT with trailing weak surface boundary southwest to Sioux City and a warm front extending east across northern Iowa. Thunderstorms initially over north central Iowa was producing severe weather. The operational HRRR has been consistent in developing storms in that area and then moving them se across northeast Iowa this evening. The 3KM NAM is much more robust with it's convection along the trailing boundary. We prefer the HRRR solutions with the evolution of the storms this evening which results in chance POPS for central Iowa for storms which may form along the weak boundary moving south. Likely chances near ALO this evening. On Sunday, the surface boundary should push through much of the forecast area leaving easterly low-level surface flow. Should have slightly cooler temperatures and only minimal precipitation chances. .LONG TERM.../Sunday night through Saturday/ Issued at 406 PM CDT Sat Jun 9 2018 A strong upper trough is forecast to move across the northern tier states on Monday which should push a stronger surface front through the forecast area Monday evening. Thunderstorm chances look likely with this system as the boundary interacts with a moist and unstable airmass over the area. The wind field looks supportive of some organized severe weather risk which was highlighted in SPC's Day 3 Outlook. There should be a couple days of relatively dry and cooler weather Tue/Wed after as a drier and more stable airmass impacts Iowa. Heights begin to rise and warm advection develops by late in the week allowing warmer temps and modest thunderstorm chances to return. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 648 PM CDT Sat Jun 9 2018 Mainly VFR conditions but in and near thunderstorm, MVFR cigs/with IFR vsbys in heavy rain likely. Strong wind gusts as well. Stalled frontal boundary will likely sink south tonight as a cold front then lift back across the TAF locations Sunday as a warm front. Winds will shift from a south or SE direction to an E or NE direction then back SE aft 15Z. && .HYDROLOGY... Issued at 406 PM CDT Sat Jun 9 2018 Thunderstorms with 1 to 2 inch per hour rainfall rates are forecast to move through northern and northeastern Iowa this evening. Heavy rainfall over the past 36 hours has drastically risen local rivers and streams, as well as saturate soils. Heavy downpours from thunderstorms late this afternoon and through the evening could result in flash flooding, as well as areal and river flooding. A flash flood watch has been issued starting at 5 PM this evening through late tonight for counties in northeastern Iowa. Particular rivers of concern are the Shell Rock River between Rockford and Clarksville, the Winnebago River near Mason City, and the Cedar River near Cedar Falls. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 3 AM CDT Sunday for IAZ007-017-027-028- 039. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...FAB HYDROLOGY...Krull
Hazardous weather outlook, Jun 9, 4:24 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 424 PM CDT Sat Jun 9 2018 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>084- 092>097-102130- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are expected tonight A few strong to marginally severe storms are possible along with heavy rainfall. Hail and damaging wind would be the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ017-102130- Cerro Gordo- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An Areal Flood Warning is in effect for much of the county with a River Flood Warning for the Winnebago River at Mason City. Please refer to our website at weather.gov/desmoines for further details. Scattered thunderstorms are expected through this evening, becoming isolated overnight. Heavy rainfall is possible with any storm. There is an enhanced risk of severe storms over the area. Large hail, damaging wind and isolated tornadoes are all possible through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ027-028-037>039-049-050-062-102130- Butler-Bremer-Hardin-Grundy-Black Hawk-Marshall-Tama-Poweshiek- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Expect rises along the Shell Rock and Cedar River basins along with some flooding in the Greene area. Additional heavy rainfall could lead to increased flooding along these streams. Scattered thunderstorms are expected through this evening, becoming isolated overnight. Heavy rainfall is possible with any storm. There is an enhanced risk of severe storms over the area. Large hail, damaging wind and isolated tornadoes are all possible through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ006-007-016-025-026-036-048-060-061-073>075-085-086-102130- Winnebago-Worth-Hancock-Wright-Franklin-Hamilton-Story-Polk- Jasper-Warren-Marion-Mahaska-Monroe-Wapello- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are expected through this evening, becoming isolated overnight. Heavy rainfall is possible with any storm. There is slight risk of severe storms over the area. Large hail and damaging wind are the main threat with storms tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. FAB
In the hours before
Local storm report, Jun 9, 6:23 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 N CLARKSVILLE 42.81N 92.67W
06/09/2018 E1.00 INCH BUTLER IA PUBLIC
VIA KWWL.
&&Local storm report, Jun 9, 6:54 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM FLASH FLOOD 5 S MASON CITY 43.07N 93.20W
06/09/2018 CERRO GORDO IA DEPT OF HIGHWAYS
US 65 CLOSED DUE TO WATER OVER THE ROADWAY
NEAR MILE MARKER 200.
&&
ZOGGLocal storm report, Jun 9, 7:12 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 2 NE LATIMER 42.78N 93.34W
06/09/2018 E1.75 INCH FRANKLIN IA COCORAHS
&&
ANSORGELocal storm report, Jun 9, 7:35 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 3 NNE GENEVA 42.71N 93.10W
06/09/2018 E1.00 INCH FRANKLIN IA PUBLIC
NICKLE TO QUARTER SIZED HAIL - VIA SOCIAL
MEDIA.
&&Local storm report, Jun 9, 8:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 5 NNE ACKLEY 42.62N 93.01W
06/09/2018 M1.00 INCH BUTLER IA TRAINED SPOTTER
MOSTLY PEA TO NICKEL HAIL WITH A FEW TO THE
SIZE OF QUARTERS.
&&
FABLocal storm report, Jun 9, 8:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 6 SW GENEVA 42.61N 93.20W
06/09/2018 E0.88 INCH FRANKLIN IA TRAINED SPOTTER
ACCOMPANIED BY HEAVY RAIN.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 54 min |
| Jun 9, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 45 min |
| Jun 9, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 29 min |
| Jun 9, 8:51 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 54 min |
| Jun 9, 9:17 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 12 hr |
| Jun 9, 9:23 PM CDT | River Flood Warning | DMX | Black Hawk | 6 days |
| Jun 9, 9:29 PM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 58 hr |
| Jun 9, 9:31 PM CDT | River Flood Watch | DMX | Black Hawk, Bremer, Butler | 13 hr |
| Jun 9, 9:32 PM CDT | River Flood Watch | DMX | Black Hawk | 13 hr |
| Jun 9, 9:48 PM CDT | Areal Flood Warning | DMX | Cerro Gordo | 12 hr |
| Jun 10, 5:23 AM CDT | Special Weather Statement | DMX | Crawford, Sac | 37 min |
| Jun 10, 5:40 AM CDT | Areal Flood Warning | DMX | Butler | 24 hr |
| Jun 10, 5:58 AM CDT | Special Weather Statement | DMX | Audubon, Carroll, Crawford, Sac | 47 min |
| Jun 10, 6:35 AM CDT | Special Weather Statement | DMX | Audubon, Calhoun, Carroll, Cass, Greene, Guthrie | 40 min |
| Jun 10, 7:47 AM CDT | Special Weather Statement | DMX | Cass | 43 min |
| Jun 10, 7:52 AM CDT | Special Weather Statement | DMX | Story | 38 min |
| Jun 10, 10:22 AM CDT | River Flood Warning | DMX | Black Hawk | 3 days |
| Jun 10, 12:42 PM CDT | Special Weather Statement | DMX | Audubon | 48 min |
| Jun 10, 1:49 PM CDT | Special Weather Statement | DMX | Audubon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.